Topical Steroids Inducing Cushing’s Syndrome and Subsequent Adrenal Axis Suppression
2 Division of Dermatology, Department of Medicine, University of Cape Town, South Africa
Citation: Francis IE, et al. Topical Steroids Inducing Cushings Syndrome and Subsequent Adrenal Axis Suppression. Ann Med Health Sci Res. 2019;9: 629- 632
This open-access article is distributed under the terms of the Creative Commons Attribution Non-Commercial License (CC BY-NC) (http://creativecommons.org/licenses/by-nc/4.0/), which permits reuse, distribution and reproduction of the article, provided that the original work is properly cited and the reuse is restricted to noncommercial purposes. For commercial reuse, contact [email protected]
We present the case of 19-year-old migrant woman presented to our teaching hospital with features of Cushing’s syndrome. While she gave no history of oral steroid use, she had used creams from an informal market to improve her appearance. She used these creams for several years, but had stopped these a month prior to presentation. She was amenorrhoeic and had difficulty falling pregnant for several years and biochemistry confirmed that she had inadequate cortisol reserve, indicative of hypothalamic pituitary adrenal axis suppression. We examine the risk factors for development of Cushing’s syndrome along with describing the available literature on hypothalamic-pituitary adrenal axis suppression in this setting. Despite the controls and legislature, illegal sale of these creams, with origins in Europe, India and USA is ongoing. We call upon improved law enforcement to prevent export and illegal sales to vulnerable persons.